Do weight loss drugs like Ozempic cause hair loss?
May 24, 2023 – If you are worried about hair loss when taking Mounjaro, Ozempic or Wegovy for weight loss – as some people on social media have recently claimed and reported in the reports?
The consensus among dermatologists and endocrinologists contacted by WebMD is no.
It’s up to the individual to weigh the benefits of obesity treatment against the risks of therapy, including the low risk of developing temporary hair loss, an expert says.
Mounjaro, Ozempic and Wegovy
Of these three new drugs, the FDA has only approved the drug semaglutide (Wegovy) for weight management — specifically for people who are obese or overweight plus at least one weight-related disorder such as high blood pressure, type 2 diabetes, and high cholesterol — with a dosage of up to a weekly injection of 2.4 milligrams.
When there was a shortage of Wegovy soon after it hit the market, some people turned to the same drug, semaglutide, but marketed as Ozempic for type 2 diabetes, which is given in injections of up to 2 milligrams per week, or tirzepatide (Mounjaro). Tirzepatide is approved for type 2 diabetes in the United States but not yet approved for weight loss.
Wegovy shortages continue to be reported.
Hair loss was an uncommon side effect in clinical trials of these drugs. In fact, it was more common after bariatric surgery.
In clinical trials, 3% of patients receiving Wegovy versus 1% of placebo patients reported hair loss. Hair loss has not been reported as a side effect in clinical trials of Ozempic for type 2 diabetes. In a clinical trial of tirzepatide for weight loss in obesity, 5.7% of patients taking the highest dose (a 15-milligram injection once a week) reported hair loss, compared to 1% of those who received a placebo.
On the other hand, a review of 18 primarily observational studies reported that 57% of patients had hair loss after bariatric surgery.
Is it the medicine or the rapid weight loss?
None of the experts consulted for this story had seen patients come to them about hair loss while taking these weight loss drugs.
“I haven’t seen any patients complaining about hair loss from these medications, but it might just be a matter of time,” said Lynne J. Goldberg, MD, a professor of dermatology and pathology and laboratory medicine at Boston University School of Medicine and director of the hair clinic at Boston Medical Center.
“Some of my patients lose their hair when they lose weight, usually from the weight loss itself, not as a side effect of these medications,” said Katharine H. Saunders, MD, MD, obesity, co-founder of Intellihealth. , and assistant professor of medicine at Weill Cornell Medicine in New York.
“Hair loss due to rapid weight loss is very common [and] not necessarily a side effect of the drug itself, but rather because of how quickly the weight loss occurs,” said Susan Massick, MD, associate professor of dermatology at Ohio State University and dermatologist at the school’s Wexner Medical Center.
“Hair loss is tricky,” said Anne Peters, MD, director of diabetes clinical programs at the University of Southern California. “Weight loss and/or changing your diet causes hair loss. Stress can cause hair loss. It is therefore difficult to separate the weight loss from the effect of the drugs.”
Elimination of stress with rapid weight loss
Hair loss appears to be associated with rapid weight loss, experts agreed.
“It’s rare, but we can see patients who have a period of diffuse hair loss, called telogen effluvium or “stress shedding,” with rapid weight loss,” said Michael A. Weintraub, MD, an endocrinologist at NYU Langone Health in New York City.
This hair loss occurs during a stressful physical (surgery, pregnancy, illness) or emotional event, said Weintraub, assistant professor at NYU Grossman School of Medicine.
Hair loss due to rapid weight loss could be caused by obesity medication, but it could also occur with other obesity treatments, such as bariatric surgery or even drastic dietary changes, a he declared. Hair loss is usually short lived and reversible.
About 80% to 85% of hair is in the anagen (growth) phase, about 5% is in the transition (catagen) phase, and the rest is in the telogen (resting or shedding) phase, Messick said. In telogen effluvium, hair that is normally in the growth phase suddenly goes into the telogen phase and causes rapid hair loss.
“Telogenous effluvium can be caused by rapid weight loss, major surgery, severe COVID infection, high fever, or death in the family,” she said. “You won’t go bald with a telogen effluvium, but you might find that you can lose a fair amount of hair, much more than the normal loss of up to 100 hairs per day.
“I advise my patients about the option of losing their hair before undergoing bariatric surgery,” Saunders said. “In general, the health benefits of weight loss and weight maintenance outweigh the risk of temporary hair loss.”
Nutritional deficiencies and malnutrition can also contribute to hair loss, and iron deficiency is sometimes responsible, she said.
“If anyone is concerned” about hair loss associated with weight loss, “they should see their doctor,” Peters said. “If he’s taking thyroid hormones, in particular, levels should be retested after weight loss.”
“Hair loss appears to be more common after bariatric surgery than with anti-obesity drugs,” Weintraub said, and it’s unclear if that’s because weight loss is more dramatic after surgery and therefore a greater source of stress or due to a nutrient deficiency or something like that. otherwise entirely.
Iron and vitamin D deficiencies are the most common nutritional deficiencies that can lead to hair loss, he said.
Slow and steady weight loss rather than rapid
“I would suggest that patients try to maintain slow and steady weight loss, rather than rapid,” Goldberg said, “and follow any vitamin/mineral supplementation plan they are given. Post-surgery patients bariatric benefit from nutritional counseling and a supplementation plan.”
“Follow a well-balanced diet strategy with plenty of protein, vegetables, and fruits,” Saunders said. Health care providers should monitor lab tests to check for and treat vitamin deficiencies, and dietitians can be crucial in ensuring good nutrition. She advises patients, “Find coping strategies to reduce stress and get enough sleep. If iron levels are low, start an iron supplement under the supervision of your provider.
“Some of my patients swear by biotin supplements, prenatal vitamins, or ‘hair, skin, and nails’ vitamins,” she added. If the hair loss does not stop, a dermatologist can research other contributors and discuss hair restoration strategies.
People who have bariatric surgery require lifelong vitamin supplementation and annual (or more frequent) lab tests, she noted.
“With, for example, bariatric surgery or any type of change in diet, you want to make sure you always maintain a balanced diet, whether its calories, protein, iron, zinc, vitamins (vitamin D for example) “, Massick said.
Similarly, Peters advises, “I would say maintain a healthy, normal diet, even if you eat less. Exercise. Do all those healthy things. Taking a daily multivitamin isn’t a bad idea. Talk to a nutritionist .Use appetite suppressing medication to be combined with a healthy diet.”
“If someone has new hair loss, they should see their clinician to assess all possible causes,” Weintraub said. “Their provider can assess underlying causes such as thyroid dysfunction, iron deficiency, and vitamin D deficiency.”
However, if the pattern of hair loss occurs in patches, this has an entirely different set of causes, likely unrelated to their obesity medication and should be evaluated.
Working with a nutritionist to ensure patients have enough protein and nutrients can reduce the risk of developing hair loss and other complications, Weintraub said. “This is particularly important for some forms of bariatric surgery…because it can lead to malabsorption of specific vitamins and minerals that need to be periodically measured and supplemented.”
If you’re starting obesity medication, starting a daily multivitamin has little harm, he said, and can help ensure you’re getting essential vitamins and minerals. However, no studies have yet specifically investigated this.
“Ultimately, it’s important to weigh the benefits of anti-obesity drugs against the potential risks, as we do with any medical intervention,” Weintraub said.
“The goal of treating obesity,” he said, “is to reduce the risk of heart disease, stroke, and several types of cancers. It’s up to the individual to weigh those benefits. compared to the risks of the treatment, including the low risk of developing temporary hair loss.”